The U.S. Food and Drug Administration (FDA) is warning that three products: Botox, Botox Cosmetic (Botulinum toxin Type A), and Myobloc (Botulinum toxin Type B) have been linked to fatal adverse reactions including respiratory failure. The most severe adverse reactions have occurred in children with cerebral palsy, who rely on the drug for treatment of limb spasticity. The FDA warns that it has not approved any Botulinum toxins for treatment of spasticity in either children or adults, though it is not advising healthcare professionals to stop prescribing the products at this time.
The agency maintains that there is presently no reason to suspect that these adverse outcomes are related to any defect in the product, and that many dangerous reactions appear to be attributable to accidental overdosing. Potency determinations of the three Botulinum products are not identical and consequently, appropriate dosages of the three products differ.
The FDA is currently making the following Botulinum product recommendations to healthcare providers:
The agency is reviewing safety data from clinical studies and adverse event reports related to Botulinum products. After a thorough review, its conclusions will be made public, and any recommendations or regulatory action will be announced at that time.
Previously on the DC Metro Area Medical Malpractice Law Blog, we have posted articles related to:
For information about your legal rights, please click here or call the law firm of Regan Zambri & Long, PLLC at (202) 463-3030.